Montana, 2023

Damaging Winds in Montana, September 3, 2023

September 3, 2023 · NWS TFX · 3 events in 1 county or zone

A potent disturbance impacted the Northern Rockies Sunday, bringing showers and thunderstorms to Southwest and portions of North Central Montana throughout the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A potent disturbance impacted the Northern Rockies Sunday, bringing showers and thunderstorms to Southwest and portions of North Central Montana throughout the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 3, 5:00 PM MST, 9 minutes earlier.

Area forecast discussion, Sep 3, 5:00 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
600 PM MDT Sun Sep 3 2023

UPDATED AVIATION SECTION

.SYNOPSIS...

Showers and thunderstorms will continue to develop through the
afternoon across the Northern Rockies, with rain and embedded
thunderstorms become widespread along and south of the Montana
Hwy 200 corridor during the overnight hours tonight and through
Monday morning. High temperatures on Monday will be well below
normal in wake of a cold front, with values only rising into the
mid-50s to upper 60s.

&&

.DISCUSSION...

Rest of today through Monday night...primary forecast concern
throughout the period will be rainfall amounts over Southwest and
into portions of North Central Montana.

Neutrally tilted H500 longwave trough orientated from Western Canada
south to over Southern California, with a closed low centered over
Northern California, will slowly lift northeast over the Great Basin
(through midnight tonight), Central Rockies (Monday afternoon), and
Northern High Plains (early Tuesday morning). At the surface, low
pressure currently developing over Southern Alberta will continue to
strengthen as it moves east southeast to Southern Saskatchewan (this
evening) and eventually to NoDak/SoDak (Monday afternoon), pulling a
cold front south and across North Central (early Monday morning)
through Southwest (late/early Monday morning/afternoon) Montana. As
of this afternoon, showers and thunderstorms were developing within
an area of warm air advection ahead of the longwave trough over the
Great Basin and southern portions of the Northern Rockies, with
further development and expansion in areal coverage expected through
the remainder of the afternoon and overnight hours tonight across
the Northern Rockies, especially along and south of the Montana Hwy
200 corridor. While most thunderstorms through this evening and the
early morning hours on Monday will be of the garden variety,
generally producing gusty and erratic winds at best, and isolated
strong to severe storm can't be ruled out across southern portions
of Southwest Montana near the Idaho. Any storm that does become
severe would be capable of large hail and damaging winds across the
aforementioned region. Main threat from any shower or thunderstorm
through the overnight hours tonight will be brief periods of heavy
rainfall, generally 0.1" to 0.25" per hour beneath the strongest
showers/storms.

By Monday morning (between 09-15z) a transition from convective to
predominately stratiform, with some embedded convective elements,
precipitation is expected as the longwave trough axis slides east
over Southwest through North Central Montana. As this transition
occurs, moderate to at times heavy rainfall is expected across
Southwest through Central Montana as a 75-150 mile wide mesoscale
band pivots east northeast across the region. While some
uncertainty does exist in how far north this mesoscale band of rain
will extended/pivot through Monday morning/afternoon, overall model
consensus keeps it along and south of the Montana Hwy 200 corridor.
The passage of the cold front, widespread cloud cover, and
precipitation will help to keep high temperatures well below normal
during the day on Monday, with locations only warming into the mid-
50s to upper 60s. Precipitation coverage and intensity will
gradually decrease through the evening hours on Monday as the best
forcing slides east of the Northern Rockies, with only isolated
mountain precipitation lingering into the morning hours on Tuesday. -
 Moldan

On Tuesday, the aforementioned low exits eastward toward the
Dakotas. Subsequently, Cluster Analysis favors a strong west to
southwesterly flow aloft through the remainder of the week,
indicative of daily chances for showers and thunderstorms, as well
as a return to near normal seasonal temperatures back to the upper
70s and low 80s for most locations. Beyond that, CPC's 6 to 10 Day
Outlook shows a 50 to 70% chance of likely above seasonal
temperatures, but with a 30 to 50% chance of precipitation leaning
below seasonal averages. - Pierce

&&

.AVIATION...
600 PM MDT Sun Sep 3 2023 (04/00Z TAF Period)

Southwest, Central, and North Central Montana will mostly remain VFR
through around 07Z, with periods of MVFR/IFR conditions accompanying
thunderstorms with heavy rain, hail, and strong erratic wind gusts
east of a KDLN-KGTF-KHVR line. After 07Z, the passage of a low
pressure trough and its associated cold front will shift winds more
northerly and cause showers to become more widespread with mountain-
obscuring MVFR conditions that could lower to IFR at times along and
south of a KGTF-KLWT line, where scattered thunderstorms could
redevelop after 16Z. -Coulston

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.HYDROLOGY...

While widespread flooding is not expected through Tuesday morning
across Southwest and Central Montana, isolated instances of
flooding/debris flows cant be ruled out in burn scars, low-lying,
and other flood prone areas, especially from the afternoon hours
today through early Monday afternoon as a potent and moisture laden
disturbance lifts over the Great Basin and across the
Northern/Central Rockies. Latest NBM probabilistic data suggests
a 60% or greater chance for rainfall amounts to reach 0.5" by 12z
Tuesday along and south of the Montana Hwy 200 corridor, with a
60% or greater chance of reaching 1" along and southeast of a Big
Hole, to Boulder, to Kings Hill Pass, to Judith Gap line. The
chance of reaching 2" across lower elevations of Southwest and
Central Montana is generally less than 10%, with most mountains
ranging from 10-30% (the exception being the Tobacco Roots where
an impressive 60% chance exists). - Moldan

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  63  50  74 /  70  90  30  10
CTB  52  60  46  72 /  40  40  40  10
HLN  58  65  52  76 /  90  90  50  20
BZN  52  60  46  72 / 100 100  80  20
WYS  43  53  37  61 / 100 100  70  30
DLN  48  56  45  67 / 100 100  40  10
HVR  57  69  47  77 /  40  60  10   0
LWT  51  59  44  71 /  90 100  40  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Sep 3, 3:30 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Great Falls MT
430 PM MDT Sun Sep 3 2023

MTZ310-312>314-317-320-321-326-032315-
Judith Basin County and Judith Gap MT-
Little Belt and Highwood Mountains MT-
Western and Central Chouteau County MT-
Cascade County below 5000ft MT-
Big Belt, Bridger and Castle Mountains MT-Meagher County Valleys MT-
Fergus County below 4500ft MT-Gallatin Valley MT-
430 PM MDT Sun Sep 3 2023

...Strong thunderstorms will impact portions of east central
Broadwater, Meagher, Judith Basin, southwestern Fergus, northeastern
Gallatin, southeastern Chouteau and southeastern Cascade Counties
through 515 PM MDT...

At 428 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southeast of Highwood to 20 miles
northeast of Manhattan. Movement was east at 25 mph. Thunderstorms
were also developing out ahead of this line.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
White Sulphur Springs, Stanford, Geraldine, Denton, Hobson, Moore,
Geyser, Neihart, Windham, Sapphire Village, Fort Logan, Utica,
Danvers, Checkerboard, Buffalo, Raynesford, Moccasin, Monarch,
Ringling, and Martinsdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, especially if camping, consider seeking shelter inside
a building or vehicle.

Heavy rainfall of up to one inch per hour is also occurring with
some of these storms. This may lead to minor localized flooding, or
debris flow in steep terrain. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4673 10990 4675 11005 4671 11015 4671 11027
      4627 11028 4618 11035 4620 11077 4597 11080
      4598 11114 4668 11120 4751 11068 4774 10993
      4707 10961
TIME...MOT...LOC 2228Z 263DEG 22KT 4745 11060 4607 11103

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SC
Local storm report, Sep 3, 3:32 PM MST, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
432 PM MDT Sun Sep 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Rain             Boulder                 46.24N 112.12W
09/03/2023  M0.60 inch       Jefferson          MT   Trained Spotter

            0.60 inches in the preceding hour.

&&

SAC
Special weather statement, Sep 3, 4:14 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Great Falls MT
514 PM MDT Sun Sep 3 2023

MTZ310-311-313-314-317-318-320-321-040000-
Snowy and Judith Mountains MT-Judith Basin County and Judith Gap MT-
Little Belt and Highwood Mountains MT-
Western and Central Chouteau County MT-
Big Belt, Bridger and Castle Mountains MT-Meagher County Valleys MT-
Bears Paw Mountains and Southern Blaine MT-
Fergus County below 4500ft MT-
514 PM MDT Sun Sep 3 2023

...Strong thunderstorms will impact portions of east central Meagher,
Judith Basin, Fergus, southwestern Blaine, southeastern Hill,
southeastern Chouteau and southeastern Cascade Counties through 600
PM MDT...

At 512 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles south of Big Sandy to 16 miles east
of White Sulphur Springs. Movement was northeast at 35 mph.
Thunderstorms were also developing out ahead of this line.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lewistown, Stanford, Geraldine, Denton, Hobson, Winifred, Moore,
Geyser, Fergus, Windham, Sapphire Village, Utica, Danvers, Hilger,
Iliad, Buffalo, Moccasin, Ackley Lake State Park, Glengarry, and
Garneill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, especially if camping, consider seeking shelter inside
a building or vehicle.

Heavy rainfall of up to one inch per hour is also occurring with
some of these storms. This may lead to minor localized flooding, or
debris flow in steep terrain. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4675 10923 4675 10938 4670 10939 4669 10946
      4670 10982 4675 10996 4675 11005 4671 11016
      4672 11027 4668 11027 4652 11089 4789 11032
      4834 10933 4779 10890
TIME...MOT...LOC 2312Z 238DEG 30KT 4796 11001 4663 11058

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SC
Special weather statement, Sep 3, 4:33 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Great Falls MT
533 PM MDT Sun Sep 3 2023

MTZ328>330-040000-
Ruby Mountains and Southern Beaverhead Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Beaverhead and Western Madison below 6000ft MT-
533 PM MDT Sun Sep 3 2023

...Strong thunderstorms will impact portions of south central
Madison and south central Beaverhead Counties through 600 PM MDT...

At 533 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles north of Monida, or 29 miles southeast of Dillon, moving
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lima, Dell, and Snowline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4453 11276 4472 11280 4512 11211 4489 11184
      4454 11264
TIME...MOT...LOC 2333Z 233DEG 20KT 4486 11229

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JAF
Special weather statement, Sep 3, 4:43 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Great Falls MT
543 PM MDT Sun Sep 3 2023

MTZ330-040015-
Gallatin and Madison County Mountains and Centennial Mountains MT-
543 PM MDT Sun Sep 3 2023

...Strong thunderstorms will impact portions of southeastern
Beaverhead County through 615 PM MDT...

At 542 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Kilgore, or 9 miles northwest of Idmon, moving
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph, pea size hail and periods of
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lakeview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4456 11187 4456 11189 4452 11211 4453 11213
      4477 11201 4462 11151 4459 11153 4455 11147
      4453 11151 4456 11159 4455 11161 4456 11171
      4451 11182
TIME...MOT...LOC 2342Z 215DEG 33KT 4449 11200

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JAF
Special weather statement, Sep 3, 5:01 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
601 PM MDT Sun Sep 3 2023

MTZ310-311-313-314-318-040030-
Snowy and Judith Mountains MT-Judith Basin County and Judith Gap MT-
Western and Central Chouteau County MT-
Bears Paw Mountains and Southern Blaine MT-
Fergus County below 4500ft MT-
601 PM MDT Sun Sep 3 2023

...Strong thunderstorms will impact portions of northeastern Judith
Basin, northwestern Fergus, southwestern Blaine, southeastern Hill
and eastern Chouteau Counties through 630 PM MDT...

At 601 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Hobson, or 18 miles east of Stanford, moving northeast
at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stanford, Denton, Hobson, Winifred, Parker School, Agency, St.
Pierre, Sangrey, Azure, Windham, Rocky Boy, Moccasin, Ackley Lake
State Park, Danvers, Coffee Creek, Suffolk, Square Butte, Lloyd,
Judith Landing, and Hilger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4792 10889 4774 10890 4771 10882 4765 10877
      4764 10871 4722 10925 4694 10996 4721 11036
      4803 11008 4842 10968 4824 10908 4793 10863
TIME...MOT...LOC 0001Z 215DEG 49KT 4716 10982

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JAF

The radar

The Billings radar (KBLX), 147 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fergus

When
September 3, 5:09 PM MST
Where
Fergus County, 1.38 mi S of (Lwt)lewiston Muni A
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
47.030, -109.470

ASOS station KLWT Lewistown Airport. Peak wind gust associated with outflow boundary.

Thunderstorm Wind, Fergus

When
September 3, 5:16 PM MST
Where
Fergus County, 1.38 mi S of (Lwt)lewiston Muni A
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
47.030, -109.470

ASOS station KLWT Lewistown Airport. Secondary peak wind gust from outflow boundary.

Thunderstorm Wind, Fergus

When
September 3, 5:52 PM MST
Where
Fergus County, 6.21 mi SE of Roy Jct
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.220, -109.220

Mesonet station JPKM8 Judith Peak RAWS. Occurred some time within the previous hour.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128839, 1128840, 1128841.